New Mexico, 2017

Damaging Wind in New Mexico, June 4, 2017

June 4, 2017 · NWS ABQ · 1 event in 1 county or zone

Northwest flow aloft over New Mexico and moist, low level southeasterly flow across the eastern plains flow allowed scattered showers and thunderstorms to develop over the northern high terrain. A few of these storms developed into clusters as they moved southeast down the Pecos Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Northwest flow aloft over New Mexico and moist, low level southeasterly flow across the eastern plains flow allowed scattered showers and thunderstorms to develop over the northern high terrain. A few of these storms developed into clusters as they moved southeast down the Pecos Valley. One storm complex produced a brief 61 mph wind gust near Mesa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 4, 2:18 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 4, 2:18 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
318 PM MDT Sun Jun 4 2017

.SYNOPSIS...
Storm coverage and intensity is expected to ramp up through the
middle of the week as low level moisture surges into the state from
the east and southeast. A few strong or severe storms are expected
across the eastern plains Monday through Wednesday, with hail and
damaging winds the main threats. Storms will increase in coverage
across western New Mexico as well, though are not expected to be
severe. Dry weather is in store for the end of the week into next
weekend as stronger westerly flow scours out the moisture.

&&

.DISCUSSION...
A few showers and thunderstorms have developed along and just east
of the high terrain this afternoon. Most storms are struggling a bit
thanks to a subsidence inversion near 500 mb. These storms should
diminish with the loss of daytime heating this evening. Low
temperatures will generally warmer than normal tonight.

As the upper low over the Panhandle pulls farther away from NM
overnight and into Monday, and the surface high settles in over the
plains, low level easterly flow will allow moisture to move back
into, at least, eastern NM. With upslope flow continuing into Monday
afternoon, it appears the most active area will be the Sangre de
Cristo Mountains eastward onto the plains as steering flow shifts
storms toward the southeast. Could see a strong storm or two as CAPE
values increase btw 500-1000 J/Kg.

A bigger low level surge of moisture is expected into the plains on
Monday night, and potentially through the gaps of the central
mountain chain toward the ContDvd. Again storms are expected to
develop over the Sangre de Cristo Mountains and move south-
southeasterly over the plains into the better moisture. Storm
coverage should be greater than Monday, and there is also greater
potential for strong to severe storms. Lifted indices drop to -5 or
-6C across the plains with CAPE values between 1000-2000 J/kg. Shear
improves as well, though remains weak thanks to the upper level
ridge over the SW.

Continued low level moist southeasterly flow Tuesday night combined
with outflow boundaries pushing the moisture westward should allow
the low level moisture to make it farther westward, if not all the
way to the Four Corners, by Wednesday morning.  Though some of the
low level moisture across the west will mix out Wednesday afternoon,
it should remain sufficient for at least isolated to scattered
storms. Meanwhile, another round of scattered to numerous storms are
expected across the plains with continued upslope flow. Thus,
Wednesday may be the most active day in terms of storm coverage.
Could again see some strong to severe storms across the plains,
provided there isn't too many debris clouds from the previous day
that limits heating.

Thursday will be the transition day toward drier weather as a large
upper trough moves into the northwest U.S. and moisture across NM is
scoured out by stronger westerly flow. Thus, Friday through the
weekend looks dry, although, the dryline will be hovering around the
NM/TX border next weekend, which bears watching.

34

&&

.FIRE WEATHER...
The weather pattern through Thursday is trending wetter once again
for more of NM than previous guidance advertised. A deep surge of
low level southeasterly flow developing over eastern NM Monday will
slide underneath an upper level ridge developing over southwestern
NM and northern Chihuahua. If the placement of the upper high trends
even farther southwest then there will be a better shot for wetter
storms as far west of the ContDvd Tuesday and Wednesday.

For now, showers and storms over the area today have trended more
dry than wet from the central mt chain west, and this will remain
the case Monday. Temps across western NM are expected to be the
hottest of the year so far Monday with widespread 6 haines and
minimum humidity less than 15%. Eastern NM will see showers and
storms develop over the Sangre de Cristos Monday afternoon and move
southeast into the plains. Locally heavy rainfall and perhaps a
strong storm or two are possible over the northeast plains. This
activity will help force low level moisture westward into the Rio
Grande Valley on gap winds Tuesday morning. Storm coverage will
trend farther west Tuesday with cooler temps across the east and the
Rio Grande Valley. The secondary push of moisture Tuesday night may
be strong enough to make it all the way to the AZ border Wednesday
morning.

Wednesday looks to be the most active day with wetting storms as far
west as the ContDvd. Storm motions will continue in a northwest to
southeast fashion with the upper ridge over southwestern NM. Temps
will remain near normal across the west but 5 degrees below normal
across the east. Thursday will attempt a transition to drier flow
aloft as an upper trough develops along the west coast. Shower and
storm activity will continue mainly over the south and east. With
slightly stronger westerly flow temps will trend back above normal
with lots of 80s and 90s.

The trend with the upper ridge farther to the southwest in the near
term may allow for a stronger drying trend Friday through Sunday as
a large scale upper trough develops over the western U.S. Minimum
humidities trend below 15% over a much larger area of the state with
a return to at least widespread breezy conditions Saturday and
Sunday. It will not take a substantial increase in forecast winds
for some critical conditions to develop over the weekend with hot
temps and potentially single digit humidity values.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
Warmer and drier air sliding over central and western NM today will
decrease the coverage of -SHRA/TSRA compared to Saturday. Winds are
expected to become more west/southwest by the afternoon as an upper
ridge approaches from the west. Farther east, enough moisture and
instability will be present on the back side of a departing trough
for more -SHRA/TSRA aft 21Z. Storm motion will be south/southwest
near 10kt. Activity may persist over eastern NM thru 04Z before
tapering to a thick mid level cloud deck overnight. Light gap winds
will attempt to develop in the Rio Grande Valley this evening as
outflow from activity to our east shifts westward. -SHRA/TSRA will
focus more into northeastern NM Monday.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  54  93  55  92 /   0   0   5   5
Dulce...........................  44  84  44  84 /   5  10   5  10
Cuba............................  50  88  51  88 /   5  10   5  20
Gallup..........................  45  89  47  88 /   0   5   5   5
El Morro........................  44  84  43  83 /   0  10   5  10
Grants..........................  48  88  47  86 /   0  10   5  10
Quemado.........................  53  86  54  85 /   0  10   5  10
Glenwood........................  51  94  50  93 /   5   5  10  10
Chama...........................  44  79  43  78 /  20  20  20  30
Los Alamos......................  58  81  60  79 /  20  20  30  30
Pecos...........................  48  82  50  80 /  20  40  40  40
Cerro/Questa....................  46  78  46  76 /  20  40  40  40
Red River.......................  39  71  39  69 /  30  50  50  60
Angel Fire......................  37  73  36  70 /  20  50  50  60
Taos............................  45  82  45  80 /  20  30  30  30
Mora............................  47  76  49  74 /  20  50  50  60
Espanola........................  57  89  57  86 /  10  20  20  20
Santa Fe........................  55  84  57  82 /  20  20  30  30
Santa Fe Airport................  54  87  55  85 /  10  20  20  20
Albuquerque Foothills...........  61  90  63  89 /   5  10  10  20
Albuquerque Heights.............  64  91  64  90 /   5   5  10  10
Albuquerque Valley..............  61  92  62  91 /   0   5  10  10
Albuquerque West Mesa...........  60  91  61  91 /   5   5  10  10
Los Lunas.......................  57  93  58  93 /   0   5  10  10
Rio Rancho......................  60  91  62  90 /   5   5  10  10
Socorro.........................  60  95  63  93 /   5   5  10  10
Sandia Park/Cedar Crest.........  51  85  55  83 /  10  10  20  20
Tijeras.........................  54  88  56  86 /   5  10  20  20
Moriarty/Estancia...............  49  87  50  85 /   5  10  20  30
Clines Corners..................  50  83  52  80 /  10  20  30  40
Gran Quivira....................  54  87  57  86 /   5  10  20  20
Carrizozo.......................  60  90  62  89 /   5  20  10  20
Ruidoso.........................  51  82  52  81 /  10  30  40  40
Capulin.........................  48  77  51  77 /   5  50  60  60
Raton...........................  50  82  49  80 /  10  40  40  50
Springer........................  48  83  49  81 /  10  30  30  40
Las Vegas.......................  49  80  50  77 /  20  40  40  50
Clayton.........................  53  82  55  80 /   0  10  20  50
Roy.............................  51  81  53  79 /  10  30  40  50
Conchas.........................  59  88  61  83 /  10  10  30  30
Santa Rosa......................  55  88  56  84 /  10  10  30  40
Tucumcari.......................  57  89  59  85 /   0   5  20  40
Clovis..........................  58  86  60  84 /   5   5  20  40
Portales........................  59  87  61  83 /   5   5  20  30
Fort Sumner.....................  60  88  62  84 /  10   5  30  30
Roswell.........................  61  93  63  89 /  20  10  20  20
Picacho.........................  57  87  59  85 /  20  10  20  30
Elk.............................  54  82  55  81 /  20  20  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

34
Hazardous weather outlook, Jun 4, 2:59 AM MST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
359 AM MDT Sun Jun 4 2017

NMZ501>540-051130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
359 AM MDT Sun Jun 4 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible from Sangre de Cristos south to
the central highlands this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An uptick in thunderstorms is expected Monday afternoon, mainly from
the Sangre de Cristos south to the south-central mountains. An
especially active thunderstorm period looks likely across eastern
New Mexico Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

The radar

The Cannon AFB radar (KFDX), 118 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chaves

When
June 4, 4:19 PM MST to 4:26 PM MST
Where
Chaves County, 7.95 mi SE of Mesa
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
33.910, -104.560

Peak wind gust to 61 mph at Buck Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692225.